Dr. Roach: Bleeding problems have reader second-guessing anticoagulant
Dear Dr. Roach: For the past two years, my husband has been taking Eliquis twice a day as prescribed by his cardiologist for atrial fibrillation. He’s having serious problems with bleeding, especially on his legs when he bumps into furniture or corners. The skin tears so easily, along with a lot of bruising around the tear. The bleeding takes forever to stop. We are getting worried about how awful his legs look with all the big areas of bandages (largest size possible). They have bled through the dressings and onto the sheets at night.
If the doctor tells him not to stop the Eliquis, is there something he can take to counteract the excessive bleeding and bruising when he injures himself? He tries to be careful about where he walks inside and out, but at 88 years old, his balance is not the best.
Dear J.M.: Anticoagulants — medications that reduce the tendency of the blood to clot — have benefits and risks. The major benefit is a reduction in stroke risk. How much of a benefit depends on a person’s exact issues, but for most people at age 88, the risk of stroke is generally high enough that the benefits outweigh the risk of side effects.
The major risk of anticoagulation is excess bleeding. Bleeding can be characterized as minor (like your husband’s) or major, requiring hospitalization or transfusion. Major bleeding is a serious consideration of stopping therapy, but most experts try to manage minor bleeding.
The first thing to prevent the injuries. I think of this as practical around-the-house management. Is the lighting adequate for him to see the corners and furniture? Can things be moved to avoid bumping? Can sharp or hard edges be covered with protection? Could he wear some clothing that offers a bit more padding? Would some time with a physical or occupational therapist help his balance and strength? A careful physical and ophthalmologic exam might be appropriate.
It’s expected that bleeding might take a little longer to stop, but it sounds like a conversation with his doctor about the dose or frequency of the Eliquis might be necessary. There is a big risk in stopping Eliquis (I’ve seen too many preventable strokes), so try hard to manage these bleeding issues without stopping the medicine.
Readers may email questions to ToYourGoodHealth@med.cornell.edu.